Colorado, 2023

Flash Flood and Hail in Colorado, July 20 to 21, 2023

July 20 to 21, 2023 · NWS BOU · 22 events in 6 counties and zones

Severe thunderstorms produced large hail and damaging wind gusts across portions of Adams, Denver, Elbert, Lincoln and Logan Counties. The hail ranged in size from 1 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damaging wind gusts across portions of Adams, Denver, Elbert, Lincoln and Logan Counties. The hail ranged in size from 1 to 2 inches in diameter. Peak wind gusts up to around 70 mph were observed. In Logan County, a spotter reported significant crop damage at their location. The storms also caused tree damage as well as property damage to homes and vehicles. In Elbert County, a greenhouse sustained damage and several chickens were killed. In Lincoln County, significant hail and wind damage was reported between Genoa and Arriba. Several semi-trailers were flipped. Several power poles also were also knocked down near the intersection of county roads 42 and 3P. Heavy rain produced localized flash flooding in the Cameron Peak burn scar north of Glen Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 8:59 AM MST, 21 minutes earlier.

Area forecast discussion, Jul 20, 8:59 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
959 AM MDT Thu Jul 20 2023

.UPDATE...
Issued at 955 AM MDT Thu Jul 20 2023

An active weather day shaping out across much of the area with
the threats of severe storms and flash flooding. Already strong to
severe storms exiting Washington county and other cells
developing up across northeast Weld county. Latest satellite
imagery and radar showing a break in the storms upstream over the
mountains, so expect decent heating until later this morning
which will help aid in the instability.

Even further upstream, water vapor imagery showing back edge of
upper trof over north central this morning, which will move across
Colorado this afternoon and evening. In addition 45-55kt jet
streak will be slicing through central and northern Colorado
proving for synoptic scale lift. The trof is moving rather rapidly
with trof axis into southeast Colorado by this evening and
subsidence moving into northern Colorado tonight.

Moisture levels are high across the state with morning sounding at
GJT showing precipitable water (pw) around 1 inch and latest
ACARS sounding at Denver also around an inch. Additional
moistening with model pw values to around 1.5". Surface dewpoints
have climbed into the upper 50s to upper 60s across the plains and
even 50 dewpoints in the high mountain valleys. In fact, a 70
dewpoint now at Fort Morgan and Sterling. Given some heating
expected, ML CAPE values from 1000- 1700j/kg. Soundings/vad winds
showing mid level flow of 30-40kt across northern Colorado so
expect a continued swift movement of storms through the day. Given
instability and favorable shear, expect large hail up to 2.5"
diameter, very heavy rain and damaging winds are all expected.
Could not rule out an isolated tornado as well especially across
the Palmer Divide with better low level shear profile. No major
changes planned to ongoing forecast. Will also continue the Flood
watch for Washington and Lincoln counties as that area still
expected the best chances for flash flooding. However, there can
be localized flash flooding with any of the strongest storms
today.

&&

.SHORT TERM...(Today and tonight)
Issued at 313 AM MDT Thu Jul 20 2023

Active weather day already started as a first wave of showers and
thunderstorms has moved into the Denver area. Brief light to
moderate rainfall, gusty winds to 40 mph and cloud to ground
lightning can be expected as the storms track eastward into the
plains. For this afternoon and early evening, widespread showers
and thunderstorms expected as an embedded short wave clips the
northeast plains this afternoon. HREF Mean Precipitable Water
values progged to increase to 1.5 inches over the northeast
plains. RAP MLCAPEs healthy as well, ranging from 800 j/kg in
Denver, ranging from 1300 to 2000 j/kg at Akron and Limon
respectively. These storms will be under the influence of the
right entrance region of the upper level jet. SPC has included
Lincoln and southern Washington county in an enhanced risk for
severe thunderstorms this afternoon, with the rest of northeast
plains under marginal/slight risk including Denver. The most
favorable area will be east and southeast of Denver, where the
strongest low level convergence will reside. In addition, the
threat of flash flooding has been upgraded to moderate and
includes Lincoln and Washington counties. Consequently, we have
issued a Flash Flood Watch for this area from 2 pm to 10 pm today.
Flash flooding will included but not be limited to these areas.
The storms will decrease from northwest to southeast across the
region by late this evening, but residual showers/storms may
linger over the far eastern plains overnight. In addition, the
models suggest the potential for stratus/fog late tonight, which
could impact portions of the urban corridor Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 313 AM MDT Thu Jul 20 2023

The upper level high, which has been pushed south over the
Southern Rockies, begins to shift west and build northward on
Friday. This keeps northwest flow aloft in place across Colorado.
The high eventually parks itself over the Four Corners by Sunday.
For Friday, cross sections show a good amount of dry air at the
mid and upper levels with a moist near surface layer. Expect areas
of low clouds across the plains Friday morning. Precipitable
water values fall below an inch over the plains and below a half
inch over the higher terrain. Models generally show isolated
convection for Friday, though the HRRR has scattered storms. Will
have PoPs mainly in the isolated range. For the weekend, expect
dry and very warm conditions as the upper level high moves over
the region. Highs are expected to be near 90 Saturday and in the
mid 90s for Sunday across northeast Colorado. May see isolated
high based showers and storms across the Front Range mountains and
foothills. If these were to form, light rain and gusty winds will
accompany them.

For next week, the high very slow shifts southeast and becomes
centered over the Southern Rockies by Wednesday. Weak westerly
flow aloft will turn southwesterly. Moisture will also be
increasing through early to mid next week. The number of storms
should increase each day through mid week as well as the
intensity. Precipitable water climbs above 0.75(in) over the
higher terrain and above an inch over the plains by late Tuesday.
Expect scattered thunderstorms, some with heavy rainfall.
Temperatures will stay very warm with highs in the 90s each day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 528 AM MDT Thu Jul 20 2023

Thunderstorms will likely impact the terminals through 13z then
shift to the east. Gusty outflow winds 25-35 kts possible until
that time. Occasional broken ceilings 050-070 until 12-14z, then
VFR until this afternoon. NW-SW winds 10-20 kts at the terminals
will decreasing briefly, then increase and shift to the southeast
17-18z this morning.

A strong shortwave will move overhead in the afternoon. Thunderstorms
are likely after 19z with strong winds and hail possible.
Ceilings and visibility may be affected with MVFR/IFR conditions
possible. Later this evening, some stratus should develop with
ceilings around bkn aob 020. Some reduced visiblities aob 3 miles
will be possible in fog after 06z.

&&

.HYDROLOGY...
Issued at 313 AM MDT Thu Jul 20 2023

The threat of flash flooding will be elevated in the burn scars
this afternoon, with the focus then shifting to the northeast
plains later this afternoon and evening.

Deeper moisture today will enhance the risk of flooding in the
burn scars. Rainfall rates up to an inch in 30 minutes or less
may occur with the stronger storms. Storm motions will be moving
at a decent clip which may help to minimize flash flooding as long
as training storms don't develop.

Flash flood threat for the burn areas significantly decreases for
Friday with precipitable water values falling below a half inch
over the north central mountains. Can't rule out a stronger storm
for the Cameron Peak area Friday, so will keep the threat limited.
Saturday looks very dry across the area with no storms or only
very weak storms. For Sunday and into next week, moisture begins
to increase Sunday and continues to increase into next week. This
will improve chances for storms with heavy rainfall possible early
to mid next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 2 PM MDT this afternoon through this evening
for COZ046-047-049.

&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
HYDROLOGY...Cooper/Meier
Hazardous weather outlook, Jul 20, 9:13 AM MST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1013 AM MDT Thu Jul 20 2023

COZ030>051-211615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1013 AM MDT Thu Jul 20 2023

...Strong to severe thunderstorms possible through this evening...

...Flood Watch in effect for eastern Elbert, Lincoln and Washington
counties 2 PM to 10 PM this evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An active period of thunderstorms will occur through this
evening with storms becoming stronger and more numerous during
the afternoon and evening hours. Some of these storms are expected
to become severe across the plains with hail up to tennis ball
size, damaging wind gusts, very heavy rain, and isolated
tornadoes.

The flash flood threat will be elevated in the burn scars this
afternoon, with the greatest threat of flash flooding expected to
be over Lincoln, Eastern Elbert and Washington counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm activity will decrease Friday with isolated to
scattered thunderstorms. By Saturday, most areas will be dry with
only a few high based showers and storms possible over the
higher terrain. Temperatures will be increasing with highs
reaching the mid 90s Sunday and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across the plains through this
evening.

In the hours before

Special weather statement, Jul 20, 6:38 AM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Denver CO
738 AM MDT Thu Jul 20 2023

COZ044-049-201430-
Washington County CO-Morgan County CO-
738 AM MDT Thu Jul 20 2023

...Strong thunderstorms will impact portions of southeastern Morgan
and Washington Counties through 830 AM MDT...

At 738 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to 4 miles north of Elba to 6 miles
southwest of Arickaree School, or along a line extending from 18
miles east of Fort Morgan to 10 miles south of Akron to 26 miles
north of Flagler. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Akron, Otis, Thurman, Arickaree School, Cope, Anton, Elba, Platner,
Burdett, Midway and Lone Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10324 4019 10364 4043 10314 4043 10280
      3957 10280
TIME...MOT...LOC 1338Z 251DEG 26KT 4023 10345 4001 10319 3967 10311

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ENTREKIN

The radar

The Cheyenne radar (KCYS), 139 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Logan

When
July 20, 9:20 AM MST
Where
Logan County, 3.21 mi WSW of Padroni
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.230

Crop damage was observed near the intersection of county roads 46 and 37.

Flash Flood, Larimer

When
July 20, 1:00 PM MST to 2:00 PM MST
Where
Larimer County, 0.98 mi NE of Glen Haven to 1.11 mi NNE of Glen Haven
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.462, -105.420

Localized flash flooding observed along Miller Fork near Streamside Drive. In addition, Black Creek Drive was impassable.

Hail, Elbert

When
July 20, 1:08 PM MST
Where
Elbert County, 4.28 mi NNW of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
39.410, -104.620

Thunderstorm Wind, Elbert

When
July 20, 1:09 PM MST
Where
Elbert County, 2.96 mi NNW of Elizabeth
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -104.620

Hail, Elbert

When
July 20, 1:10 PM MST
Where
Elbert County, 4.28 mi NNW of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
39.410, -104.620

Hail, Elbert

When
July 20, 1:13 PM MST
Where
Elbert County, 4.44 mi NNE of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.410, -104.570

Hail, Elbert

When
July 20, 1:15 PM MST
Where
Elbert County, 5.52 mi NNE of Elizabeth
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.420, -104.550

Large hail was observed south of county road 154, between county roads 21 and 29.

Hail, Elbert

When
July 20, 1:16 PM MST
Where
Elbert County, 5.8 mi NNW of Kiowa
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.420, -104.530

The combination of hail and wind damaged roofs, vehicles and a greenhouse. Several chickens were also killed.

Hail, Elbert

When
July 20, 1:50 PM MST
Where
Elbert County, 5 mi ESE of Kiowa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.330, -104.380

Hail, Elbert

When
July 20, 2:12 PM MST
Where
Elbert County, 3.45 mi N of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
39.400, -104.600

Thunderstorm Wind, Elbert

When
July 20, 2:15 PM MST
Where
Elbert County, 8.82 mi WNW of Simla
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.200, -104.190

Hail, Elbert

When
July 20, 2:24 PM MST
Where
Elbert County, 3.39 mi SW of Simla
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.140, -104.080

Hail, Elbert

When
July 20, 2:25 PM MST
Where
Elbert County, 3.82 mi WSW of Simla
Measured
1 in hail
Reported by
Public
Coordinates
39.140, -104.090

The hail broke the rear window of a vehicle, in addition to both side mirrors and an exterior light.

Hail, Elbert

When
July 20, 2:43 PM MST
Where
Elbert County, 3.01 mi WSW of Simla
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.150, -104.080

Thunderstorm Wind, Denver

When
July 20, 3:03 PM MST
Where
Denver County, 11.46 mi WSW of Denver
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.639, -105.110

Microburst winds knocked down a few trees and shredded tree branches near the intersection of Quincy Avenue and South Kipling.

Thunderstorm Wind, Denver

When
July 20, 3:05 PM MST
Where
Denver County, 10.96 mi SW of Denver
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.630, -105.090

A tree was knocked down onto a fence.

Hail, Denver

When
July 20, 3:10 PM MST
Where
Denver County, 10.15 mi WSW of Glendale
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -105.060

Hail, Denver

When
July 20, 3:11 PM MST
Where
Denver County, 10.15 mi WSW of Glendale
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -105.060

Hail, Denver

When
July 20, 3:17 PM MST
Where
Denver County, 9.33 mi WSW of Glendale
Measured
1 in hail
Reported by
Public
Coordinates
39.630, -105.050

Hail, Lincoln

When
July 20, 3:23 PM MST
Where
Lincoln County, 21.91 mi SW of Punkin Center
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.670, -103.980

The hail broke the windows of a home.

Thunderstorm Wind, Lincoln

When
July 20, 5:45 PM MST
Where
Lincoln County, 6.63 mi N of Arriba to 3.28 mi NNW of Bovina
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.375, -103.285

Significant hail and wind damage was reported between Genoa and Arriba. Several semi-trailers were flipped. Several power poles also were also knocked down near the intersection of county roads 42 and 3P.

Thunderstorm Wind, Adams

When
July 21, 7:24 PM MST
Where
Adams County, 4.26 mi ENE of Aurora
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.760, -104.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123491, 1127468, 1123481, 1123494, 1123489, 1123479, 1123492, 1123493, 1123480, 1123484, 1123502, 1123483, 1123490, 1123482, 1123496, 1123497, 1123485, 1123488, 1123487, 1123486, 1124006, 1123495.